Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 108, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 27, 2011, 9:49 AM EDT for Cherokee County, Clay County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2011, 9:49 AM EDT (13:49 UTC)
- Expired
- Apr 27, 2011, 10:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 8:34 AM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
817
WUUS54 KMRX 271349
SVRMRX
NCC039-043-271445-
/O.NEW.KMRX.SV.W.0108.110427T1349Z-110427T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 AM EDT WED APR 27 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
* UNTIL 1045 AM EDT
* AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTHEAST OF DUCKTOWN TO 12 MILES SOUTH OF
MURPHY...AND MOVING EAST AT 55 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MURPHY...HAYESVILLE...ANDREWS...VIOLET...HIAWASSE DAM...UNAKA...
BRASSTOWN...MARBLE...TUSQUITEE...SHOOTING CREEK AND TOPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3522 8429 3527 8423 3524 8419 3524 8413
3529 8403 3522 8397 3526 8384 3526 8371
3523 8368 3521 8371 3516 8373 3516 8365
3500 8352 3500 8348 3498 8362 3498 8432
TIME...MOT...LOC 1348Z 258DEG 50KT 3517 8426 3493 8408
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:17 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 27, 7:17 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
717 AM EDT WED APR 27 2011
.AVIATION...VFR CONDITIONS EXPECTED EARLY IN THE TAF PERIOD. BUT A
FRONT WILL TRACKS THROUGH THE AREA TODAY AND TONIGHT. MVFR CIG/VIS ALONG
WITH SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE
AFTERNOON AND EVENING HOURS. BUT BELOW MVFR CONDITIONS WILL BE
POSSIBLE BRIEFLY WITH ANY OF THE STRONGER THUNDERSTORMS. WINDY
CONDITIONS ARE ALSO EXPECTED WITH THE FRONT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 8 AM TO 8 PM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY FROM 8 AM EDT /7 AM CDT/ TO 8 PM EDT /7 PM CDT/
WEDNESDAY FOR THE FOLLOWING ZONES: ANDERSON...BLEDSOE...
BLOUNT SMOKY MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...
COCKE SMOKY MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...
HAMILTON...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
LOUDON...MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...
NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
NORTHWEST GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT
TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
UNICOI...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY FROM 8 AM TO 8 PM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GHHazardous weather outlook, Apr 27, 4:55 AM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EDT WED APR 27 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Special weather statement, Apr 27, 5:35 AM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 535 AM EDT WED APR 27 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-272300- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 535 AM EDT WED APR 27 2011 /435 AM CDT WED APR 27 2011/ ...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING INCLUDING THE POSSIBILITY OF STRONG TORNADOES... A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...BRINGING THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS TO THE SOUTHERN APPALACHIAN REGION. AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER ALABAMA AND MIDDLE TENNESSEE MAY AFFECT THE CUMBERLAND PLATEAU THIS MORNING...BUT THE BIGGER SEVERE THREAT FOR THIS REGION SHOULD MATERIALIZE THIS AFTERNOON AS SCATTERED SUPERCELL THUNDERSTORMS DEVELOP. THESE SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL UP TO THE SIZE OF GOLF BALLS OR LARGER...AND ALSO THE POTENTIAL FOR STRONG AND LONG-LIVED TORNADOES. THESE SCATTERED SUPERCELL STORMS SHOULD THEN CONGEAL INTO A LINE BY THIS EVENING...WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY RAINFALL UP TO TWO INCHES. THERE WILL CONTINUE TO BE A THREAT FOR TORNADOES WITH THIS LINE OF STORMS IN THE EVENING. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA ARE URGED TO STAY INFORMED OF THE LATEST WEATHER INFORMATION TODAY AND TONIGHT. NOW IS THE TIME TO THINK ABOUT WHAT YOU WOULD DO IF A TORNADO WARNING WAS ISSUED FOR YOUR AREA. FOR SEVERE WEATHER AND TORNADO SAFETY INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX/ DMG
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.